Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A Cartan theorem for Banach algebras

Author: Thomas Ransford
Journal: Proc. Amer. Math. Soc. 124 (1996), 243-247
MSC (1991): Primary 46Hxx; Secondary 32Hxx
MathSciNet review: 1307559
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $A$ be a semisimple Banach algebra, and let $\Omega_A$ be its spectral unit ball. We show that every holomorphic map $G\colon \Omega_A\to \Omega_A$ satisfying $G(0)=0$ and $G'(0)=I$ fixes those elements of $\Omega_A$ which belong to the centre of $A$, but not necessarily any others. Using this, we deduce that the automorphisms of $\Omega_A$ all leave the centre invariant. As a further application, we give a new proof of Nagasawa's generalization of the Banach-Stone theorem.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 46Hxx, 32Hxx

Retrieve articles in all journals with MSC (1991): 46Hxx, 32Hxx

Additional Information

Thomas Ransford
Affiliation: Département de Mathématiques et de Statistique, Université Laval, Québec (QC), Canada G1K 7P4

Received by editor(s): August 24, 1994
Additional Notes: The author was supported by grants from NSERC and FCAR
Communicated by: Theodore Gamelin
Article copyright: © Copyright 1996 American Mathematical Society